Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 34, NWS Amarillo, TX

May 7, 2021Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 7, 2021, 2:50 PM CDT for Texas County, Oklahoma. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2021, 2:50 PM CDT (19:50 UTC)
Expired
May 7, 2021, 3:45 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Texas County, OK

The radar

The Amarillo radar (KAMA), 180 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
598 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WUUS54 KAMA 071950
SVRAMA
OKC139-072045-
/O.NEW.KAMA.SV.W.0034.210507T1950Z-210507T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
250 PM CDT Fri May 7 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Western Texas County in the Panhandle of Oklahoma...

* Until 345 PM CDT.

* At 250 PM CDT, a severe thunderstorm was located over Eva, or 13
  miles south of Elkhart, moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible.

* Locations impacted include...
  Goodwell, Eva and Hough. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10146 3656 10152 3671 10203 3699 10203
TIME...MOT...LOC 1950Z 278DEG 25KT 3681 10195 

HAIL...0.75IN
WIND...60MPH
 
$$

Ward
2 follow-up statements
334 
WWUS54 KAMA 072005
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
305 PM CDT Fri May 7 2021

OKC139-072045-
/O.CON.KAMA.SV.W.0034.000000T0000Z-210507T2045Z/
Texas OK-
305 PM CDT Fri May 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR WESTERN TEXAS COUNTY...

At 305 PM CDT, a severe thunderstorm was located 4 miles east of Eva,
or 14 miles south of Elkhart, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible.

Locations impacted include...
Goodwell, Eva and Hough. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10146 3656 10152 3669 10193 3699 10191
TIME...MOT...LOC 2005Z 278DEG 25KT 3679 10182 

HAIL...0.75IN
WIND...60MPH
 
$$

Ward
857 
WWUS54 KAMA 072020
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
320 PM CDT Fri May 7 2021

OKC139-072045-
/O.CON.KAMA.SV.W.0034.000000T0000Z-210507T2045Z/
Texas OK-
320 PM CDT Fri May 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR WESTERN TEXAS COUNTY...

At 320 PM CDT, a severe thunderstorm was located 7 miles southwest of
Hough, or 9 miles northwest of Guymon, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible.

Locations impacted include...
Goodwell and Hough. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10146 3656 10152 3665 10182 3699 10178
TIME...MOT...LOC 2020Z 278DEG 31KT 3677 10162 

HAIL...0.75IN
WIND...60MPH
 
$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:33 PM CDT, 17 minutes earlier.

Area forecast discussion, May 7, 2:33 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
233 PM CDT Fri May 7 2021

.SHORT TERM...Today through Tomorrow Night...
Upper level ridge is currently over the Rockies to the west and
will continue to move east over the Panhandles today. A surface
trough extending from a lee low in southeast Colorado has been a
perfect boundary for some afternoon convection to initiate along.
Temperatures are into the mid to upper 80s with plenty of
convective heating with no capping inversion in place across West
Texas and eastern New Mexico. Dewpoints are in the upper 40s to
lower 50s with a very dry boundary layer and inverted "V"
sounding, along with extremely steep lapse rates high LCLs. Only
about 500-1000 J/kg of MLCAPE is present with 20 to 30 knot shear,
so large hail up to quarters is possible but not the main threat.
The main threat will be damaging wind gusts with DCAPE values up
to 1000 J/kg and winds of up to 70 knots possible. Storms are
expected to move east southeast across the Panhandles and once the
sun begins to set, the severe threat will quickly diminish and the
storm potential will end by 11 PM.

The leading edge of the upper level trough over the Great Basin
will put the Panhandles under southwest winds aloft tomorrow.
Surface winds will remain from the southwest through most of the
day as a surfaced closed low forms across the Colorado/Kansas
border. Temperatures will warm well into the 80s and even lower
90s with plenty of mixing in the boundary layer with breezy winds
expected through most of the day. The surface low will push
southeast tomorrow night with a cold front expected to come
through the Panhandles as early as 9-10 PM and be through the
entire Panhandles by around Midnight to 1 AM. There is a slight
chance for some storms behind the front as the upper level trough
swings across the Panhandles late tomorrow, but at this time it
appears most of these chances will remain to the north. If the
front passes through much faster, the chance for precipitation
will decrease as well.

Rutt

&&

.FIRE WEATHER...Saturday...
Elevated to critical fire weather conditions are possible
tomorrow across the far western Panhandles. RFTIs are around 5 to
7 with minimum relative humidity values around 7 to 8 percent and
breezy winds of 20 to 30 mph. Fuels are somewhere around the 50th
to 70th percentile due to recent rainfall over the past week.
However, the fuels remain cured in the far west so the potential
for fire starts remains a concern. A Fire Weather Watch will be
issued and contingent upon the potential for some substantial
precipitation across the west today with the showers and
thunderstorms.

Rutt

&&

.LONG TERM...Sunday through Thursday

Zonal flow aloft Sunday will allow for perturbations across the
central and southern Rockies westward across the Four Corners
region and the Great Basin Sunday afternoon to track east and
trigger scattered convection around 21Z Sunday across eastern
Colorado and the eastern Plains of New Mexico. This convection
will continue moving east and southeast across the western and
central Panhandles by 00Z to 03Z Monday. Additional convection
will spread across much of the forecast area Sunday night into
Monday morning.

Closed upper low and upper trough will track east out of the
central Rockies, the Four Corners region and southwestern states
by Monday evening. Convection expected to develop during the
overnight hours Monday night into Tuesday across most of the
Panhandles as the closed upper low tracks across the central
Plains states with the upper trough approaching or moving into the
forecast area by late Tuesday. Another final chance for precip
Tuesday night into Wednesday morning as the last shortwave trough
approaches the Panhandles. Northwesterly flow aloft will keep the
Panhandles generally dry Wednesday afternoon through Thursday,
although the possibility for some weak perturbations tracking
southeast out of the central and southern Rockies could allow for
isolated convection over the Oklahoma or far northern Texas
Panhandles Thursday afternoon. Confidence is low at this time and
will maintain a dry forecast for now.

Cold front well south and east of the Panhandles Sunday as surface
high builds down from the north. Surface low develops over New
Mexico on the western periphery of the frontal boundary Sunday
evening which then track south into southeastern New Mexico. A
reinforcing surge of cooler air Sunday night into Monday morning
will allow for increasing upslope surface flow. Surface high over
Kansas Monday and across the central Plains states Tuesday into
Wednesday will maintain a much cooler and more moist upslope
surface flow. The surface ridge will dislodge Wednesday afternoon
through Wednesday night as surface trough develops across eastern
Colorado and eastern New Mexico. Surface flow transitions from
upslope to downslope by Thursday as southwesterly winds return and
pressure gradient tightens up resulting in gusty winds Thursday.
Much warmer and drier with breezy or windy conditions Thursday.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  91  51  75  45 /  60   0   0   5  20
Beaver OK                  57  94  48  71  42 /  60   0   5   5  40
Boise City OK              53  88  44  68  39 /  20   0  10  20  60
Borger TX                  61  95  53  76  47 /  60   0   0   5  30
Boys Ranch TX              57  91  51  76  46 /  60   0   0   5  30
Canyon TX                  57  92  51  77  45 /  60   0   0   5  20
Clarendon TX               61  93  56  75  47 /  50   0   0   0  20
Dalhart TX                 51  88  45  72  39 /  50   0   0  10  40
Guymon OK                  57  92  48  70  41 /  40   0   5   5  40
Hereford TX                57  91  51  78  45 /  50   0   0   5  20
Lipscomb TX                58  94  51  73  44 /  60   0   5   0  30
Pampa TX                   59  92  52  73  44 /  70   0   0   5  20
Shamrock TX                59  96  55  76  46 /  50   0   5   0  20
Wellington TX              60  96  56  78  47 /  30   0   5   0  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

23/11
Hazardous weather outlook, May 7, 2:45 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
245 PM CDT Fri May 7 2021

OKZ001>003-TXZ001>020-317-081200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
245 PM CDT Fri May 7 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop through this evening across
the Oklahoma and Texas Panhandles. Some storms may become strong
to severe with large hail and damaging winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Sunday afternoon through Tuesday night. Any
storms that form are expected to remain below severe levels at
this time.

Critical fire weather conditions will be possible Saturday due to
receptive fuels, strong southwesterly winds and low afternoon
relative humidity values across the far western Texas and Oklahoma
Panhandles. A Fire Weather Watch has been issued for this area for
Saturday afternoon through Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials should remain
alert and be ready for possible activation through this evening.

Critical fire weather conditions will be possible across the far
western Panhandles Saturday.

Schneider

In the hours before

Special weather statement, May 7, 1:23 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
123 PM CDT Fri May 7 2021

OKZ001-071900-
Cimarron OK-
123 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 200 PM CDT...

At 123 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Boise City, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Boise City, Kenton, Wheeless and Black Mesa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3698 10236 3663 10235 3667 10300 3690 10300
TIME...MOT...LOC 1823Z 268DEG 14KT 3681 10268

Ward
Special weather statement, May 7, 2:22 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
222 PM CDT Fri May 7 2021

OKZ001-002-071945-
Cimarron OK-Texas OK-
222 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 245 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keyes, or 18 miles northeast of Boise City, moving east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boise City, Keyes, Eva and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3699 10175 3675 10175 3668 10259 3699 10256
TIME...MOT...LOC 1921Z 263DEG 26KT 3684 10220

Ward
Special weather statement, May 7, 2:47 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
247 PM CDT Fri May 7 2021

OKZ001-002-072015-
Cimarron OK-Texas OK-
247 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND EAST
CENTRAL CIMARRON COUNTIES UNTIL 315 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Eva, or 13 miles south of Elkhart, moving east at 30
mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Eva and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3674 10208 3691 10205 3689 10160 3663 10166
TIME...MOT...LOC 1947Z 278DEG 25KT 3681 10198

Ward

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:23 PM CDTSpecial Weather StatementAMACimarron37 min
May 7, 1:33 PM CDTSevere Thunderstorm WarningAMACimarron57 min
May 7, 2:22 PM CDTSpecial Weather StatementAMACimarron23 min
May 7, 2:42 PM CDTFire Weather WatchAMACimarron13 hr
May 7, 2:47 PM CDTSpecial Weather StatementAMATexas28 min
May 7, 3:27 PM CDTSpecial Weather StatementAMACimarron63 min
May 7, 3:42 PM CDTSpecial Weather StatementAMATexas33 min
May 7, 3:53 PM CDTSpecial Weather StatementAMACimarron67 min
May 7, 3:58 PM CDTSevere Thunderstorm WarningAMATexas32 min
May 7, 4:49 PM CDTSpecial Weather StatementAMABeaver56 min
May 7, 4:55 PM CDTSevere Thunderstorm WarningAMABeaver46 min
May 7, 5:43 PM CDTSpecial Weather StatementAMABeaver32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.